Alert archive / Iowa / Winter Storm Watches in 2012
Winter Storm Watch 1, NWS La Crosse, WI
NWS La Crosse, WI issued this winter storm watch at Jan 19, 2012, 3:43 AM CST for 8 counties in Iowa; Crawford County, Grant County, Richland County, Wisconsin. It took effect at Jan 20, 2012, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 19, 2012, 3:43 AM CST (09:43 UTC)
- In effect from
- Jan 20, 2012, 6:00 AM CST
- Expired
- Jan 19, 2012, 2:56 PM CST
- In force
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Crawford County, WI, Grant County, WI, Richland County, WI
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 422 m²/s²
- 0-3 km storm-relative helicity
- 461 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
125 WWUS43 KARX 190943 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 343 AM CST THU JAN 19 2012 ...BITTER WIND CHILLS THIS MORNING...SNOW FRIDAY... .NORTHWEST WINDS OF 15 TO 25 MPH...COMBINED WITH COLD TEMPERATURES ARE RESULTING IN WIND CHILLS OF 15 TO 30 BELOW ZERO THIS MORNING ACROSS THE AREA...AND THESE WIND CHILLS WILL CONTINUE THROUGH THE MORNING HOURS. IN ADDITION...A WINTER STORM WILL AFFECT THE AREA FRIDAY. BRINGING SNOW TO THE AREA. THE HEAVIEST SNOW LOOKS TO FALL ACROSS NORTHEAST IOWA INTO SOUTHWEST WISCONSIN AND A WINTER STORM WATCH HAS BEEN ISSUED FOR THESE AREAS. WINTER WEATHER ADVISORIES MAY BE NEEDED TO THE NORTH OF THE WATCH AND PERSONS SHOULD MONITOR THE LATEST FORECASTS FOR THE LATEST INFORMATION. IAZ008>010-018-019-029-191745- /O.NEW.KARX.WS.A.0001.120120T1200Z-120121T0600Z/ /O.CON.KARX.WC.Y.0001.000000T0000Z-120119T1800Z/ MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE- INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN 343 AM CST THU JAN 19 2012 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. * WIND CHILLS OF 15 TO 30 BELOW WILL CONTINUE THROUGH NOON TODAY. A STORM SYSTEM WILL BRING ACCUMULATING SNOW TO THE AREA FRIDAY...WITH 5 TO 7 INCHES POSSIBLE BY THE TIME IT ENDS FRIDAY EVENING. * WIND CHILLS WILL SLOWLY IMPROVE THROUGH THE LATE MORNING HOURS TODAY AS WINDS DECREASE AND TEMPERATURES CLIMB ABOVE ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE DANGEROUS WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE TO DRESS FOR THE COLD AND WEAR A HAT AND GLOVES. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ IAZ011-030-WIZ054-055-061-191745- /O.NEW.KARX.WS.A.0001.120120T1200Z-120121T0600Z/ /O.CON.KARX.WC.Y.0001.000000T0000Z-120119T1800Z/ ALLAMAKEE-CLAYTON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...WAUKON...PRAIRIE DU CHIEN... RICHLAND CENTER...PLATTEVILLE 343 AM CST THU JAN 19 2012 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... ...WINTER STORM WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING. * WIND CHILLS OF 15 TO 30 BELOW WILL CONTINUE THROUGH NOON TODAY. A STORM SYSTEM WILL BRING ACCUMULATING SNOW TO THE AREA FRIDAY...WITH 5 TO 7 INCHES POSSIBLE BY THE TIME IT ENDS FRIDAY EVENING. * WIND CHILLS WILL SLOWLY IMPROVE THROUGH THE LATE MORNING HOURS TODAY AS WINDS DECREASE AND TEMPERATURES CLIMB ABOVE ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE DANGEROUS WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE TO DRESS FOR THE COLD AND WEAR A HAT AND GLOVES. A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-191745- /O.CON.KARX.WC.Y.0001.000000T0000Z-120119T1800Z/ WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN...MEDFORD... NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH... MAUSTON...VIROQUA 343 AM CST THU JAN 19 2012 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WIND CHILLS OF 15 TO 30 BELOW WILL CONTINUE THROUGH NOON TODAY. * WIND CHILLS WILL SLOWLY IMPROVE THROUGH THE LATE MORNING HOURS TODAY AS WINDS DECREASE AND TEMPERATURES CLIMB ABOVE ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE DANGEROUS WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE TO DRESS FOR THE COLD AND WEAR A HAT AND GLOVES. && $$ RABERDING WEATHER.GOV/LACROSSE
2 follow-up statements
630 WWUS43 KARX 191747 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 1147 AM CST THU JAN 19 2012 ...CONDITIONS IMPROVING TODAY BUT LOOK FOR SNOW FRIDAY... .WIND CHILL TEMPERATURES WILL CONTINUE TO IMPROVE THROUGH THE AFTERNOON AS THE WINDS DECREASE. A FEW LOCATIONS MAY CONTINUE TO SEE SOME WIND CHILLS OF 20 TO 25 BELOW EARLY THIS AFTERNOON...BUT THIS WILL NOT BE WIDESPREAD OR LAST LONG AS HIGH PRESSURE BUILDS INTO THE AREA. THE HIGH WILL QUICKLY DEPART THE AREA TONIGHT AS A FAST MOVING STORM SYSTEM ADVANCES TOWARD THE MIDWEST. THIS STORM SYSTEM WILL BRING SNOW TO AREA STARTING LATE TONIGHT AND CONTINUING INTO FRIDAY AFTERNOON. THE HEAVIEST SNOW FROM THIS SYSTEM IS EXPECTED TO FALL ACROSS NORTHEAST IOWA INTO EXTREME SOUTHWEST WISCONSIN WHERE A WINTER STORM WATCH REMAINS IN EFFECT FOR FRIDAY AND FRIDAY EVENING. IT APPEARS THAT WINTER WEATHER ADVISORIES WILL BE NEEDED FARTHER NORTH INTO PORTIONS OF SOUTHEAST MINNESOTA...WESTERN AND CENTRAL WISCONSIN. IAZ008>010-018-019-029-200200- /O.EXP.KARX.WC.Y.0001.000000T0000Z-120119T1800Z/ /O.CON.KARX.WS.A.0001.120120T1200Z-120121T0600Z/ MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE- INCLUDING THE CITIES OF...DECORAH...CHARLES CITY...OELWEIN 1147 AM CST THU JAN 19 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... * WIND CHILL VALUES WILL CONTINUE TO IMPROVE THROUGH THE AFTERNOON AS THE WINDS DIMINISH. ACTUAL AIR TEMPERATURES WILL TOP OUT IN THE SINGLE DIGITS ABOVE ZERO. * SNOWFALL AMOUNTS OF 5 TO 7 INCHES WILL BE POSSIBLE FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON AS A FAST MOVING STORM SYSTEM MOVES ACROSS THE MIDWEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ IAZ011-030-WIZ054-055-061-200200- /O.EXP.KARX.WC.Y.0001.000000T0000Z-120119T1800Z/ /O.CON.KARX.WS.A.0001.120120T1200Z-120121T0600Z/ ALLAMAKEE-CLAYTON-CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...WAUKON...PRAIRIE DU CHIEN... RICHLAND CENTER...PLATTEVILLE 1147 AM CST THU JAN 19 2012 ...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... * WIND CHILL VALUES WILL CONTINUE TO IMPROVE THROUGH THE AFTERNOON AS THE WINDS DIMINISH. ACTUAL AIR TEMPERATURES WILL TOP OUT IN THE SINGLE DIGITS ABOVE ZERO. * SNOWFALL AMOUNTS OF 5 TO 7 INCHES WILL BE POSSIBLE FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON AS A FAST MOVING STORM SYSTEM MOVES ACROSS THE MIDWEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-191900- /O.EXP.KARX.WC.Y.0001.000000T0000Z-120119T1800Z/ WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK- BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN...MEDFORD... NEILLSVILLE...BLACK RIVER FALLS...LA CROSSE...SPARTA/TOMAH... MAUSTON...VIROQUA 1147 AM CST THU JAN 19 2012 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... WIND CHILL VALUES WILL CONTINUE TO IMPROVE THROUGH THE AFTERNOON AS THE WINDS DIMINISH. ACTUAL AIR TEMPERATURES WILL TOP OUT IN THE SINGLE DIGITS ABOVE ZERO WITH PLENTY OF SUNSHINE AS HIGH PRESSURE BUILDS INTO THE AREA. $$ 04 WEATHER.GOV/LACROSSE
741 WWUS43 KARX 192056 WSWARX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE LA CROSSE WI 256 PM CST THU JAN 19 2012 ...SNOW ON THE WAY FOR FRIDAY... .SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED BY LATE FRIDAY AFTERNOON ALONG AND SOUTH OF INTERSTATE 90. SNOW WILL MOVE INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA LATE TONIGHT AND SPREAD OVER THE REMAINDER OF THE AREA FRIDAY MORNING. THE SNOW COULD BE HEAVY AT TIMES FRIDAY MORNING BEFORE DIMINISHING LATE FRIDAY AFTERNOON. THE HIGHEST ACCUMULATIONS ARE EXPECTED TO MAINLY BE ACROSS NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. A WINTER WEATHER ADVISORY WILL BE IN EFFECT FROM 3 AM TO 6 PM FRIDAY FOR LOCATIONS WEST OF THE MISSISSIPPI RIVER AND FROM 6 AM TO 6 PM FRIDAY EAST OF THE MISSISSIPPI RIVER. IAZ008>011-018-019-029-030-200500- /O.UPG.KARX.WS.A.0001.120120T1200Z-120121T0600Z/ /O.NEW.KARX.WW.Y.0003.120120T0900Z-120121T0000Z/ MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON- INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY... OELWEIN 256 PM CST THU JAN 19 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 6 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 3 AM TO 6 PM CST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * SNOW WILL BEGIN MOVING INTO THE AREA LATE TONIGHT WITH THE HEAVIEST SNOW EXPECTED TO FALL FRIDAY MORNING. * STORM TOTAL ACCUMULATIONS OF 4 TO 6 INCHES WILL BE POSSIBLE. * DURING THE PERIOD OF HEAVIEST SNOW...THE VISIBILITY COULD BE REDUCED TO A HALF MILE OR LESS. * ROADS AROUND THE AREA ARE EXPECTED TO BE SNOW COVERED BY THE MORNING COMMUTE FRIDAY. PLAN ON TAKING LONGER TO GET TO WORK OR SCHOOL FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$ WIZ054-055-061-200500- /O.UPG.KARX.WS.A.0001.120120T1200Z-120121T0600Z/ /O.NEW.KARX.WW.Y.0003.120120T1200Z-120121T0000Z/ CRAWFORD-RICHLAND-GRANT- INCLUDING THE CITIES OF...PRAIRIE DU CHIEN...RICHLAND CENTER... PLATTEVILLE 256 PM CST THU JAN 19 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 AM TO 6 PM CST FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * SNOW WILL BEGIN MOVING INTO THE AREA EARLY FRIDAY MORNING WITH THE HEAVIEST SNOW EXPECTED TO FALL AFTER DAYBREAK. * STORM TOTAL ACCUMULATIONS OF 4 TO 6 INCHES WILL BE POSSIBLE. * DURING THE PERIOD OF HEAVIEST SNOW...THE VISIBILITY COULD BE REDUCED TO ONE HALF OF A MILE OR LESS. * ROADS AROUND THE AREA ARE EXPECTED TO BECOME SNOW COVERED BY OR DURING THE MORNING COMMUTE FRIDAY. PLAN ON TAKING LONGER TO GET TO WORK OR SCHOOL FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$ MNZ086>088-094>096-200500- /O.NEW.KARX.WW.Y.0003.120120T0900Z-120121T0000Z/ DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- INCLUDING THE CITIES OF...ROCHESTER...WINONA...AUSTIN 256 PM CST THU JAN 19 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 6 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 3 AM TO 6 PM CST FRIDAY. * SNOW WILL BEGIN MOVING INTO THE AREA LATE TONIGHT WITH THE HEAVIEST SNOW EXPECTED TO FALL FRIDAY MORNING. * STORM TOTAL ACCUMULATIONS OF 3 TO 5 INCHES WILL BE POSSIBLE. * DURING THE PERIOD OF HEAVIEST SNOW...THE VISIBILITY COULD BE REDUCED TO ONE HALF OF A MILE OR LESS. * ROADS AROUND THE AREA ARE EXPECTED TO BE SNOW COVERED BY THE MORNING COMMUTE FRIDAY. PLAN ON TAKING LONGER TO GET TO WORK OR SCHOOL FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$ WIZ041>044-053-200500- /O.NEW.KARX.WW.Y.0003.120120T1200Z-120121T0000Z/ LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON- INCLUDING THE CITIES OF...LA CROSSE...SPARTA/TOMAH...MAUSTON... VIROQUA 256 PM CST THU JAN 19 2012 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 AM TO 6 PM CST FRIDAY. * SNOW WILL BEGIN MOVING INTO THE AREA EARLY FRIDAY MORNING WITH THE HEAVIEST SNOW EXPECTED TO FALL AFTER DAYBREAK. * STORM TOTAL ACCUMULATIONS OF 3 TO 5 INCHES WILL BE POSSIBLE. * DURING THE PERIOD OF HEAVIEST SNOW...THE VISIBILITY COULD BE REDUCED TO ONE HALF OF A MILE OR LESS. * ROADS AROUND THE AREA ARE EXPECTED TO BECOME SNOW COVERED BY OR DURING THE MORNING COMMUTE FRIDAY. PLAN ON TAKING LONGER TO GET TO WORK OR SCHOOL FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING FROM CAN BE OBTAINED BY CALLING 5 1 1. && $$ 04/AJ WEATHER.GOV/LACROSSE
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this winter storm watch went out at Jan 18, 11:00 PM CST, 4 hours 43 minutes earlier.
Area forecast discussion, Jan 18, 11:00 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 PM CST WED JAN 18 2012
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
332 PM CST WED JAN 18 2012
MAIN FORECAST CONCERNS ARE ON LIGHT SNOW THIS EVENING...BITTERLY
COLD WIND CHILLS TONIGHT THROUGH THURSDAY MORNING. FOCUS THE QUICKLY
TURNS TO SNOW EXPECTED TO MOVE INTO THE AREA LATE THURSDAY
NIGHT...PERSISTING THROUGH FRIDAY WITH THE POTENTIAL TO BRING 3
TO 6 INCHES OF SNOWFALL TO AREAS MAINLY ALONG AND SOUTH OF
INTERSTATE 94.
CURRENT SURFACE OBSERVATIONS SHOW A COLD FRONT EXTENDING FROM THE
ARROWHEAD OF MINNESOTA..EXTENDING SOUTHWEST TO NEAR SIOUX FALLS SOUTH
DAKOTA...MOVING EAST. BITTERLY COLD WIND CHILLS NOTED BEHIND THE
FRONT...WITH WIND CHILLS OF -20 TO -35 ACROSS MUCH OF NORTH
DAKOTA.
THE COLD FRONT WILL SWEEP ACROSS THE AREA THIS EVENING BRINGING
LIGHT SNOW TO THE AREA. THIS SYSTEM WILL MOVE THROUGH THE AREA
RAPIDLY THIS EVENING BUT COULD CREATE A FEW SLICK SPOTS ON AREA
ROADS WITH A DUSTING TO A FEW TENTHS OF AN INCH OF ACCUMULATION. THE
BEST ISENTROPIC LIFT AND UPPER LEVEL SUPPORT FOR LIGHT SNOW WILL BE
NORTH OF INTERSTATE 90...SO HAVE RAISED PRECIPITATION CHANCES ACROSS
THESE AREAS. WOULD EXPECT TO SEE AROUND A HALF INCH OF ACCUMULATION
ACROSS NORTHERN CLARK AND TAYLOR COUNTY THIS EVENING. NORTHWEST
WINDS WILL INCREASE INTO THE 15 TO 25 MPH RANGE TONIGHT BEHIND THE
FRONT AND TEMPERATURES WILL PLUMMET INTO THE SINGLE DIGITS BELOW
ZERO. A WIND CHILL ADVISORY GOES INTO EFFECT AT 2 AM AND WILL
CONTINUE THROUGH NOON ON THURSDAY. A SHORTWAVE WILL PASS JUST
SOUTH OF THE FORECAST AREA LATE TONIGHT INTO EARLY THURSDAY
MORNING...WITH FRONTOGENESIS SETTING UP IN THE 900 THROUGH 600 MB
LAYER. THIS FORCING SHOULD REMAIN SOUTH OF THE FORECAST
AREA...ACROSS CENTRAL IOWA INTO CENTRAL ILLINOIS BUT WILL HAVE TO
KEEP A CLOSE EYE IT. COLD HIGH PRESSURE WILL SETTLE OVER THE AREA
ON THURSDAY WITH HIGHS STRUGGLING TO REACH INTO THE SINGLE DIGITS.
PLAN ON HIGHS RAGING FROM ZERO ACROSS NORTH CENTRAL WISCONSIN TO
AROUND 7 ACROSS PORTIONS OF NORTHEAST IOWA INTO FAR SOUTHWEST
WISCONSIN.
A SHORTWAVE TROUGH WILL MOVE INTO THE PACIFIC NORTHWEST THURSDAY
AFTERNOON AND RACE ACROSS THE DAKOTAS THURSDAY EVENING. THE WAVE IS
EXPECTED TO MOVE INTO THE FORECAST AREA LATE THURSDAY NIGHT INTO
EARLY FRIDAY MORNING WITH SNOW SPREADING ACROSS THE FORECAST AREA.
AT THIS TIME...MODEL CROSS SECTIONS SHOW A BAND OF FRONTOGENESIS
SETTING UP ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...INTO
SOUTHWEST WISCONSIN...IN THE 850 THROUGH 700 MB LAYER. IN ADDITION...
FAIRLY STRONG OMEGA NOTED IN THE DENDRITIC GROWTH ZONE...ESPECIALLY
ON FRIDAY. PLAN ON SNOWFALL AMOUNTS OF 3 TO 6 INCHES SOUTH OF
INTERSTATE 94...WITH 1 TO 2 INCHES POSSIBLE ACROSS CLARK AND TAYLOR
COUNTIES. A WINTER WEATHER ADVISORY WILL LIKELY BE NEEDED ACROSS
SOUTHEAST MINNESOTA...NORTHEAST IOWA...INTO SOUTHWEST WISCONSIN
FROM LATE THURSDAY NIGHT/FRIDAY MORNING THROUGH FRIDAY AFTERNOON.
SOME UNCERTAINTY REGARDING THE EXACT PLACEMENT OF THE HEAVIEST
SNOW AMOUNTS...SINCE THE MODELS HAVE BEEN TRENDING A LITTLE
FURTHER NORTH AND SLOWER WITH THE 12Z/18Z RUNS. WILL HOLD OFF ON
ISSUING AN ADVISORY FOR NOW...AND GIVE THE MODELS ANOTHER SET OF
RUNS TO NAIL DOWN TIMING AND PLACEMENT OF SNOW ACCUMULATIONS.
ANOTHER CONCERN IS SNOW/LIQUID RATIOS. THE GFS WOULD SUGGEST A 20
TO 1 RATIO...WITH A WARM LAYER STAYING SOUTH OF THE FORECAST AREA.
THE NAM SUGGESTS A RATIO AROUND 15 TO 1...WITH A WARM NOSE EDGING
INTO THE AREA IN THE 800 THROUGH 700 MB LAYER...LIMITING DENDRITIC
SNOW GROWTH. HOWEVER...SHOULD SEE ENOUGH AGGREGATION WITHIN THIS
LAYER AND WITH A FAVORABLE DENDRITIC GROWTH ZONE IN THE 650
THROUGH 550 MB LAYER...WOULD EXPECT TO SEE RATIOS IN THE 16-18 TO
1 RANGE. LOOK FOR SNOW TO CONTINUE THROUGH FRIDAY...TAPERING OFF
DURING THE LATE AFTERNOON AND EVENING HOURS AS COLD HIGH PRESSURE
BUILDS IN. LOOK FOR CLOUDS TO GRADUALLY DECREASE FRIDAY NIGHT WITH
TEMPERATURES FALLING INTO THE SINGLE DIGITS BELOW ZERO. WINDS ARE
EXPECTED TO BE LIGHT...WITH WIND CHILLS IN THE -10 TO -15 RANGE.
WILL HAVE TO KEEP AN EYE ON FAVORED COLD AREAS IF SKIES CLEAR
SOONER THAN ANTICIPATED...MAY HAVE TO REDUCE LOW TEMPERATURES
ACROSS THESE LOCATIONS.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
332 PM CST WED JAN 18 2012
18.12 MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT ON SATURDAY SHOWING
HIGH PRESSURE MOVING OVER THE REGION. 850 MB TEMPERATURES WILL WARM
TO AROUND -2C SATURDAY NIGHT INTO SUNDAY AS AN UPPER RIDGE MOVES
OVERHEAD. MEANWHILE...THE GFS/ECMWF ARE SHOWING AN UPPER TROUGH
MOVING ACROSS THE DAKOTAS LATE SATURDAY NIGHT AND PUSHING INTO THE
UPPER MISSISSIPPI RIVER VALLEY ON SUNDAY. THE ECMWF IS MUCH MORE
AGGRESSIVE WITH THIS FEATURE...DIGGING THE TROUGH INTO THE CENTRAL
PLAINS BEFORE SHIFTING INTO THE REGION. HAVE CHOSE TO GO WITH A MODEL
CONSENSUS BLEND SATURDAY NIGHT THROUGH SUNDAY...PRODUCING A CHANCE
OF SNOW ACROSS THE ENTIRE FORECAST AREA. WILL HAVE TO KEEP CLOSE
WATCH ON THIS SYSTEM. IF THE ECMWF VERIFIES....ACCUMULATING SNOWS
WILL BE LIKELY. PLAN ON HIGHS IN THE LOWER 30S ON SUNDAY. LIGHT SNOW
CHANCES WILL PERSIST THROUGH MONDAY WITH CYCLONIC FLOW ACROSS THE
UPPER MIDWEST. ANOTHER SYSTEM LOOKS TO TAKE AIM ON THE FORECAST AREA
TUESDAY NIGHT THROUGH WEDNESDAY. SOME TIMING AND STRENGTH
DIFFERENCES NOTED IN THE EXTENDED MODELS. THE GFS KEEPS AN OPEN WAVE
AS THE SYSTEM PASSES ACROSS THE FORECAST AREA TUESDAY NIGHT THROUGH
WEDNESDAY. THE ECMWF CLOSES THE TROUGH INTO AN UPPER LOW ACROSS
EASTERN NEBRASKA TUESDAY NIGHT AND LIFTS THIS FEATURE INTO EAST
CENTRAL MINNESOTA BY LATE WEDNESDAY. PLAN ON HIGHS IN THE 30S MONDAY
THROUGH WEDNESDAY WITH LOWS MAINLY IN THE TEENS.
&&
.AVIATION...THROUGH 06Z FRIDAY
1100 PM CST WED JAN 18 2012
COLD FRONT HAS MOVED THROUGH BOTH TAF SITES...WITH DRIER ARCTIC
AIR BEING USHERED IN ITS WAKE ON BRISK NORTHWEST WINDS. PLAN ON
VFR CEILINGS AND VISIBILITIES TO REMAIN THE RULE THROUGH 06Z
FRIDAY WITH THE DRY AIR MOVING IN PLACE. THIS LEAVES WINDS THE
MAIN CONCERN. THE NORTHWEST WINDS OF 15-20 KT WITH GUSTS TO 30 KT
SHOULD SLOWLY DIMINISH DURING THE EARLY MORNING HOURS AS PRESSURES
STOP RISING RAPIDLY. FURTHER DIMINISHING IS ANTICIPATED DURING THE
DAY THURSDAY AS HIGH PRESSURE OVER THE DAKOTAS BUILDS INTO THE TAF
SITES.
LOOKING AHEAD...ANTICIPATING MORE SNOW TO MOVE INTO THE TAF SITES
AROUND 12Z FRIDAY AND LAST THROUGH THE DAY FRIDAY. VISIBILITIES
ARE LIKELY TO FALL TO IFR AND CEILINGS MAY DO THE SAME.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
332 PM CST WED JAN 18 2012
WI...WIND CHILL ADVISORY FROM 2 AM TO NOON CST THURSDAY FOR WIZ017-
029-032>034-041>044-053>055-061.
MN...WIND CHILL ADVISORY FROM 2 AM TO NOON CST THURSDAY FOR MNZ079-
086>088-094>096.
IA...WIND CHILL ADVISORY FROM 2 AM TO NOON CST THURSDAY FOR
IAZ008>011-018-019-029-030.
&&
SHORT TERM...WETENKAMP
LONG TERM....WETENKAMP
AVIATION...AJHazardous weather outlook, Jan 18, 3:02 PM CST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 302 PM CST WED JAN 18 2012 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 302 PM CST WED JAN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THE COMBINATION OF STRONG NORTHWEST WINDS AND SUB-ZERO TEMPERATURES WILL RESULT IN WIND CHILLS OF 15 TO 30 BELOW ZERO AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIND CHILL READINGS WILL REMAIN IN THE 15 BELOW TO 30 BELOW RANGE THURSDAY MORNING. ACCUMULATING SNOW IS EXPECTED FROM LATE THURSDAY NIGHT THROUGH FRIDAY AS A WAVE OF LOW PRESSURE MOVES EAST THROUGH THE REGION. THERE IS STILL SOME UNCERTAINTY REGARDING THE EXACT STORM TRACK. HOWEVER...3 TO 6 INCHES OF SNOW ARE LOOKING LIKELY ACROSS NORTHEAST IOWA INTO FAR SOUTHWEST WISCONSIN...WITH 2 TO 4 INCHES ACROSS SOUTHEAST MINNESOTA INTO CENTRAL WISCONSIN AND 1 TO 2 INCHES ACROSS NORTH CENTRAL WISCONSIN. CONTINUE TO MONITOR LATER FORECASTS AND STATEMENTS FOR DETAILS ON THE SNOWFALL POTENTIAL ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RABERDING/RRS
In the hours before
Local storm report, Jan 18, 11:29 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1129 PM CST WED JAN 18 2012
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 PM SNOW BARRE MILLS 43.84N 91.12W
01/18/2012 M0.2 INCH LA CROSSE WI PUBLIC
1102 PM SNOW WEST SALEM 43.90N 91.10W
01/18/2012 M0.1 INCH LA CROSSE WI PUBLIC
1103 PM SNOW LA CROSSE NWS 43.82N 91.19W
01/18/2012 M0.2 INCH LA CROSSE WI PUBLIC
&&
OBSERVATIONS ARE COLLECTED FROM A VARIETY OF SOURCES WITH VARYING
EQUIPMENT AND EXPOSURE. NOT ALL DATA LISTED IS CONSIDERED OFFICIAL.
BOYNEThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 2:56 PM CST | Winter Weather Advisory | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 27 hr |
Nearby
Winter Storm Watches in Iowa, 2012Winter Storm Watches in Wisconsin, 2012Every winter storm watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.